Cases of acute hepatitis in children continue to arise without knowledge of what is causing the disease. The lines of investigation are varied and, although a type of adenovirus is the strongest hypothesis so far, health authorities do not rule out that the problem may be linked to the use of medicine, such as paracetamol.
This line of investigation was considered by the UK Health Safety Agency (UKHSA) as three quarters of sick children had taken the drug.
However, despite the British health authorities investigating this line, the UKHSA makes it clear that it is just one of many other suspicions and there is still no strong evidence to support any link.
The agency also points out that this is a very common drug in the UK.
Outbreak in 20 countries
According to the balance sheet of the World Health Organization (WHO), released on May 10, 348 probable cases of acute childhood hepatitis of unknown origin were registered in at least 20 countries.
The United Kingdom is the one with the most cases, with 160 reports of the disease in children.
UKSHA’s Director of Clinical and Emerging Infections Meera Chand urged parents to stay calm but be on the lookout for possible symptoms.
“It is important for parents to know that the likelihood of their children developing hepatitis is extremely low. However, we continue to remind everyone to be on the lookout for signs of hepatitis – particularly jaundice, when there is a yellow cast to the whites of the eyes,” she said.
Most children with the disease are under the age of five. Early symptoms usually include diarrhea followed by jaundice.
Another important symptom of acute hepatitis is severe pain when the abdomen is touched. This tenderness is felt in the upper right, which is where the liver is located.
According to the UK Health Safety Agency (UKHSA), the most common liver inflammation symptoms seen in children so far have been:
Pale stools (50%)
Abdominal pain (42%)
Lethargy (tiredness) (50%)
Respiratory symptoms (19%)